Electronic Journal of Probability

Random walks colliding before getting trapped

Louigi Addario-Berry, Roberto I. Oliveira, Yuval Peres, and Perla Sousi

Full-text: Open access

Abstract

Let $P$ be the transition matrix of a finite, irreducible and reversible Markov chain. We say the continuous time Markov chain $X$ has transition matrix $P$ and speed $\lambda $ if it jumps at rate $\lambda $ according to the matrix $P$. Fix $\lambda _X,\lambda _Y,\lambda _Z\geq 0$, then let $X,Y$ and $Z$ be independent Markov chains with transition matrix $P$ and speeds $\lambda _X,\lambda _Y$ and $\lambda _Z$ respectively, all started from the stationary distribution. What is the chance that $X$ and $Y$ meet before either of them collides with $Z$? For each choice of $\lambda _X,\lambda _Y$ and $\lambda _Z$ with $\max (\lambda _X,\lambda _Y)>0$, we prove a lower bound for this probability which is uniform over all transitive, irreducible and reversible chains. In the case that $\lambda _X=\lambda _Y=1$ and $\lambda _Z=0$ we prove a strengthening of our main theorem using a martingale argument. We provide an example showing the transitivity assumption cannot be removed for general $\lambda _X,\lambda _Y$ and $\lambda _Z$.

Article information

Source
Electron. J. Probab., Volume 21 (2016), paper no. 42, 19 pp.

Dates
Received: 15 July 2015
Accepted: 1 May 2016
First available in Project Euclid: 22 July 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1469199632

Digital Object Identifier
doi:10.1214/16-EJP4414

Mathematical Reviews number (MathSciNet)
MR3530319

Zentralblatt MATH identifier
1345.60084

Subjects
Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)

Keywords
transitive Markov chains mixing time hitting times meeting times martingale

Rights
Creative Commons Attribution 4.0 International License.

Citation

Addario-Berry, Louigi; Oliveira, Roberto I.; Peres, Yuval; Sousi, Perla. Random walks colliding before getting trapped. Electron. J. Probab. 21 (2016), paper no. 42, 19 pp. doi:10.1214/16-EJP4414. https://projecteuclid.org/euclid.ejp/1469199632


Export citation

References

  • [1] Aldous, D. J. and Brown, M. (1992). Inequalities for rare events in time-reversible Markov chains. I. In Stochastic inequalities (Seattle, WA, 1991). IMS Lecture Notes Monogr. Ser., Vol. 22. Inst. Math. Statist., Hayward, CA, 1–16.
  • [2] David Aldous and James Fill, Reversible Markov chains and random walks on graphs, In preparation, http://www.stat.berkeley.edu/~aldous/RWG/book.html.
  • [3] Levin, D. A., Peres, Y., and Wilmer, E. L. (2009). Markov chains and mixing times. American Mathematical Society, Providence, RI. With a chapter by James G. Propp and David B. Wilson.
  • [4] Oliveira, R. I. (2012). On the coalescence time of reversible random walks. Trans. Amer. Math. Soc. 364, 4, 2109–2128.
  • [5] Sousi, P. and Winkler, P. (2014). Mixing times and moving targets. Combin. Probab. Comput. 23, 3, 460–476.